What are the GI complications of isotretinoin for the treatment of acne vulgaris?

Updated: Mar 26, 2019
  • Author: Jaggi Rao, MD, FRCPC; Chief Editor: William D James, MD  more...
  • Print
Answer

Inflammatory bowel diseases (IBDs) have also been controversially linked to isotretinoin use. A number of case reports have linked isotretinoin with the onset of IBD, with a wide variety of severity of acne, dose of isotretinoin, and duration of treatment prior to the development of IBD. [61] Subsequent case-control and cohort studies had conflicting results, with some suggesting no association between isotretinoin and IBD and others suggesting an association between isotretinoin and ulcerative colitis but not Crohn disease [62, 63, 64, 65] Finally, a 2016 large meta-analysis, indexing more than 9 million cases to reduce effects of selection bias and confounding factors, showed isotretinoin is not associated with an increased risk of Crohn disease or ulcerative colitis. [66] A US Food and Drug Administration(FDA)–mandated registry is now in place for all individuals prescribing, dispensing, or taking isotretinoin. For more information on this registry, see iPLEDGE. This registry aims to further decrease the risk of pregnancy and other unwanted and potentially dangerous adverse effects during a course of isotretinoin therapy.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!